Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Alternative to Reyataz
Jun 12, 2008

Dear Dr. Frascino,

I have been on Reyataz with Norvir booster (and Truvada) for 4 months now. The meds are fairly well tolerated (some diarrhea) but within a week my eyes (and to a lesses degree my face) have become yellow. Although I've been told it's harmless, I'm not into looking this way. Is there another combination I can take. These are the first drugs I am on (after not being able to tolerate Atripla at all). Would reducing the reyataz help reduce the yellowing? Thank you for your help.

Response from Dr. Frascino

Hello,

Your first step should be to discuss your concerns with your HIV specialist. There is no doubt that Norvir-boosted Reyataz can cause yellow eyes and yellow skin (jaundice). However, it can be caused by other conditions as well, such as hepatitis. If Reyataz is indeed the culprit, the mechanism involves Reyataz interfering with the body's ability to metabolize (breakdown and eliminate) bilirubin. It is true this type of jaundice is harmless; however, being jaundiced is not cosmetically appealing. After all, who the hell looks good in yellow, right? Sometimes this undesirable side effect subsides somewhat on its own. If it doesn't, and if yellow really isn't your color, a change in your protease inhibitor may be necessary. Merely reducing the dose of Reyataz is not a good idea! It may lead to the development of drug resistance. Since this is only your second regimen, you should have a variety of other desirable options from which to choose. Your HIV specialist would be in the best position to advise you on which of these options would be best to consider, based on your resistance tests and medication history. A switch from booster Reyataz to Kaletra (lopinavir/ritonavir) or boosted Lexiva (fosamprenavir/ritonavir) could be considered. There are also a number of newer agents to consider, including Prezista (protease inhibitor), Intelence, (nonnucleoside reverse transcriptase inhibitor), Isentress (integrase inhibitor), etc. The bottom line is that you most likely have a number of very good options from which to choose; however, merely reducing the dose of Reyataz is not one of them.

Good luck.

Dr. Bob


Previous
Please answer: New findings, "OESTROGEN CREAM TO HELP REDUCE HIV INFECTION IN MEN"
Next
Proviral DNA by PCR

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement